Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Lake Charles, LA

May 16, 20184 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 16, 2018, 5:04 PM CDT for 4 parishes in Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 5:04 PM CDT (22:04 UTC)
Expired
May 16, 2018, 5:29 PM CDT
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Acadia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 116 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KLCH 162204
SVRLCH
LAC001-055-097-099-162245-
/O.NEW.KLCH.SV.W.0041.180516T2204Z-180516T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
504 PM CDT WED MAY 16 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Lafayette Parish in south central Louisiana...
  Northeastern Acadia Parish in southwestern Louisiana...
  West central St. Martin Parish in south central Louisiana...
  South central St. Landry Parish in central Louisiana...

* Until 545 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located near Cankton, or
  near Church Point, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Scott, Breaux Bridge, Rayne, Carencro, St. Martinville,
  Church Point, Broussard, Youngsville, Sunset, Duson, Cankton, Cade,
  Mire, Branch, Parks and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3016 9174 3007 9190 3007 9195 3003 9197
      3007 9206 3012 9209 3013 9209 3012 9211
      3035 9231 3047 9215
TIME...MOT...LOC 2204Z 319DEG 24KT 3035 9217 

HAIL...1.00IN
WIND...60MPH
 
$$

Warthen
1 follow-up statement
674 
WWUS54 KLCH 162229
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
529 PM CDT WED MAY 16 2018

LAC001-055-097-099-162238-
/O.CAN.KLCH.SV.W.0041.000000T0000Z-180516T2245Z/
Lafayette LA-Acadia LA-St. Martin LA-St. Landry LA-
529 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE...NORTHEASTERN
ACADIA...WEST CENTRAL ST. MARTIN AND SOUTH CENTRAL ST. LANDRY
PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3016 9174 3007 9190 3007 9195 3003 9197
      3007 9206 3012 9209 3013 9209 3012 9211
      3035 9231 3047 9215
TIME...MOT...LOC 2220Z 319DEG 24KT 3022 9204 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:24 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 16, 3:24 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
324 PM CDT Wed May 16 2018

.DISCUSSION...Hot with low end chances for rain expected to
continue again tomorrow.

Low pressure is over the northeast gulf this morning while high
pressure is over the west gulf. Aloft the area is between a ridge
over Texas and a trough to the east.

The gulf low will lift north into the southeast states while a
ridge remains to the south. This will keep a west to northwest
flow in place again. Aloft the conditions will also remain
similar which may allow for a few showers and storms over CenLA
and portions of Acadiana while west LA and SE TX remain dry.

Surface conditions will change Friday and Saturday as the gulf low
lifts north to the Great Lakes and another low pressure develops
in the Central Plains. While the ridge aloft will shift directly
over the region decreasing any chance for rain, the onshore flow
will decrease afternoon highs somewhat

The ridge aloft is expected to dominate the pattern early next
week with minimal rain chances expected.

&&

.MARINE...A light offshore flow will occur tonight, however the
flow will become onshore during Friday and persist through the
weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  95  69  96 /  30  20  10  20
LCH  70  94  71  93 /  10  10  10  10
LFT  71  94  73  95 /  20  20  10  20
BPT  68  95  71  94 /  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Ozone Action Day until 7 PM CDT this evening for TXZ201-215-216.

GM...None.
&&

PUBLIC...05
Hazardous weather outlook, May 16, 3:32 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
332 PM CDT Wed May 16 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-172045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
332 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This Afternoon and Tonight.

Outside of any storms, daytime temperatures will be near record
values with highs in the lower to middle 90s. Individuals are
urged to take precautions against possible heat illness,
including taking frequent breaks if working outdoors, wearing
lightweight and loose-fitting clothing, and drinking plenty of
water.

An Air Quality Alert is in effect for Jefferson, Orange and Hardin
Counties from 8 AM to 7 PM today.

Isolated to scattered thunderstorms are possible across Central
Louisiana and much of Acadiana through the afternoon and early
evening. Frequent lightning, small hail, and brief heavy rain will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widely scattered to scattered mainly afternoon showers and
thunderstorms will be possible Sunday through Tuesday.
Thunderstorms are not expected to be severe but could produce
occasional cloud to ground lightning, brief heavy rainfall and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-172045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
332 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 3:05 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
305 PM CDT WED MAY 16 2018

LAZ054-055-162045-
Lower St. Martin LA-St. Mary LA-
305 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND SOUTHEASTERN ST.
MARTIN PARISHES UNTIL 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Patterson, moving southeast at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista, Baldwin,
Ellerslie, Patterson Memorial Airport and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2959 9116 2961 9118 2955 9124 2955 9128
      2948 9128 2954 9142 2955 9141 2955 9143
      2958 9149 2957 9149 2960 9155 2964 9156
      2963 9160 2965 9164 2975 9162 2975 9160
      2976 9161 2989 9151 2969 9110
TIME...MOT...LOC 2004Z 300DEG 6KT 2967 9135

Warthen
Special weather statement, May 16, 4:27 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
427 PM CDT WED MAY 16 2018

LAZ054-055-162200-
Lower St. Martin LA-St. Mary LA-
427 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. MARY PARISH UNTIL 500
PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellerslie, or near Franklin, moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Franklin, Patterson, Bayou Vista, Ellerslie, Patterson
Memorial Airport and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9126 2955 9128 2949 9135 2952 9136
      2952 9143 2955 9141 2958 9142 2963 9140
      2961 9143 2956 9143 2954 9144 2954 9147
      2972 9162 2974 9162 2975 9159 2976 9159
      2986 9143 2961 9117
TIME...MOT...LOC 2126Z 310DEG 8KT 2972 9146

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:31 PM CDTSpecial Weather StatementLCHJefferson Davis44 min
May 15, 7:47 PM CDTSevere Thunderstorm WarningLCHCameron28 min
May 15, 8:18 PM CDTSpecial Weather StatementLCHJefferson Davis42 min
May 16, 3:05 PM CDTSpecial Weather StatementLCHSt. Mary40 min
May 16, 4:27 PM CDTSpecial Weather StatementLCHSt. Mary33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.